Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2005, 4:55 PM EDT for Roane County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 4:55 PM EDT (20:55 UTC)
- Expired
- May 10, 2005, 5:32 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3500 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 102054 SVRRLX WVC087-102130- /O.NEW.KRLX.SV.W.0016.050510T2055Z-050510T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 455 PM EDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANE COUNTY IN WEST VIRGINIA * UNTIL 530 PM EDT * AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF SPENCER...AND WAS MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SPENCER... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3881 8161 3867 8146 3877 8119 3893 8140 $$ 16
2 follow-up statements
000 WWUS51 KRLX 102117 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 516 PM EDT TUE MAY 10 2005 WVC087-102130- /O.CON.KRLX.SV.W.0016.000000T0000Z-050510T2130Z/ ROANE WV- 516 PM EDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR ROANE COUNTY... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR SPENCER...MOVING NORTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE COUNTY. LAT...LON 3881 8161 3867 8146 3877 8119 3893 8140 $$ 16
000 WWUS51 KRLX 102132 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 532 PM EDT TUE MAY 10 2005 WVC087-102142- /O.EXP.KRLX.SV.W.0016.000000T0000Z-050510T2130Z/ ROANE WV- 532 PM EDT TUE MAY 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY HAS BEEN ALLOWED TO EXPIRE... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY AND THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3881 8161 3867 8146 3877 8119 3893 8140 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 10, 3:30 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT TUE MAY 10 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... SKY HAS BEEN OVERDONE THROUGH THE DAY TODAY. AS WE GET RID OF THE DAYTIME HEATING...MOST OF THE CLOUDS WILL EXIT THE PICTURE. WHILE DEW POINTS ARE INCREASING SOME AND NEARLY CALM WINDS TAKE COLD...THE LACK OF PRECIPITATION FOR THE LAST FEW DAYS SHOULD PREVENT WIDE SPREAD FOG AT BAY OVERNIGHT. FOR TEMPERATURES OVERNIGHT INTO WEDNESDAY...WILL KEEP ON THE LOWER SIDE OF GUIDANCE WITH FEW CLOUDS AND LIGHT WIND. CONTINUE TO EXPERIENCE THE RESULT OF VORT TO OUR SOUTH...WITH SHOWERS AND THUNDERSTORMS ACROSS VA AND SE WV. ALSO STARTING TO GET SMALL AFTERNOON POP UP SHOWERS AND THUNDERSTORMS ACROSS W AND E CWA. THESE WILL QUICKLY DISSIPATE THIS EVENING. COLD SLOWLY SAGS S FROM LK ERIE SHORELINE DURING THE DAY WED. DAYTIME HEATING AND MODERATE INSTABILITY PROVIDES CHANCE OF AFTN TSTMS. AS THE FRONT DROPS S WED NGT NAM HINTS AT A CONVECTIVE COMPLEX DROPPING S. WITH PWATS AROUND 1.5 INCHES...40KTS 0-6KM WINDS...AND UVV ACCOMPANYING FRONT HIKED UP POPS TO 40S AND 50S ESP NW. FRONT BCMS STATIONARY ALONG I-64 AS WK HIGH PRESSURE BUILDS S FM ONTARIO THUR. THIS STABILIZES ATMS ACR NRN FA...WHILE SRN AREAS STILL RUN A SMALL CHC OF AFTN RW/TRW. H7-H5 ANTICYCLONE BUILDS OVER SERN CONUS THUR NGT INTO FRI. AS A RESULT BOUNDARY RETREATS N AS A WARM FRONT DAY 3 BRINGING ANOTHER ROUND OF RA...MAINLY NRN AREAS. SE FLOW DEVELOPS THUR NGT BRINGING IN LOW CLOUDS AND COOLER WEATHER FOR BKW N TO THE HEADWATERS OF THE GREENBRIER VALLEY. && .PREVIOUS DISCUSSION... (ISSUED 100 PM EDT TUE MAY 10 2005) LONG TERM (FRIDAY THROUGH MONDAY)... HAVE GONE WITH HPC FORECAST WITH PRECIPITATION THROUGH THE WEEKEND AND CLEARING BEHIND FRONT THE BEGINNING OF NEXT WEEK. .PREVIOUS DISCUSSION... (ISSUED 100 PM EDT TUE MAY 10 2005) AVIATION... HIGH PRESSURE REMAINS TOO STRONG OVER MOST OF FORECAST AREA WITH PRECIPITATION REMAINING TO THE SOUTH. WHILE THERE IS A SLIGHT CHANCE THE PRECIPITATION WILL GET INTO BKW...THE CHANCE IS TOO LOW TO PUT IN TAF FOR THIS AFTERNOON. CLEARING OR NO SIGNIFICANT CLOUDS TO AVIATION TONIGHT INTO WEDNESDAY MORNING. WHILE DEW POINTS ARE INCREASING SOME...THE LACK OF PRECIPITATION FOR THE LAST FEW DAYS SHOULD PREVENT WIDE SPREAD FOG FROM BEING A PROBLEM SO HAVE PLAYED THAT DOWN. PREVIOUS DISCUSSION... (ISSUED 1035 AM EDT TUE MAY 10 2005) SHORT TERM (REST OF TODAY)... WILL NOT CHANGE AFTERNOON HIGHS FROM PREVIOUS THINKING. MAIN CHANGE WILL BE TO HIGHLIGHT SOUTHERN COAL FIELDS OF WV AND WESTERN VA WITH LIKELY POPS FOR A BIT LONGER THAN PREVIOUSLY ANTICIPATED...AS THIS CONTINUES TO BE THE AREA OF SLOWER MOVING (NNE) SHOWERS AND EVEN SOME RUMBLES OF THUNDERS. HAVE SLOWED DOWN THE EASTWARD MOVEMENT OF CLOUDS AND SHOWER ACTIVITY INTO THE NE CWA. EVEN WITH THIS SAID...THESE CLOUDS WILL BE FILLING IN A BIT MORE BY EARLY THIS MORNING. UPDATED ZFP WILL BE OUT PRIOR TO 11 AM. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF/29
Hazardous weather outlook, May 10, 2:45 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 245 AM EDT TUE MAY 10 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110800- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 245 AM EDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 10, 3:15 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT TUE MAY 10 2005 KYZ105-WVZ005-006-013>015-102015- CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-312 PM EDT TUE MAY 10 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER. FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. 16
Special weather statement, May 10, 3:15 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT TUE MAY 10 2005 KYZ105-WVZ005-006-013>015-102015- CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV- 312 PM EDT TUE MAY 10 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER. FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. 16
Local storm report, May 10, 4:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 N BANCROFT 38.57N 81.84W
05/10/2005 0.75 INCH PUTNAM WV OTHER FEDERAL
&&
29Special weather statement, May 10, 4:28 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 428 PM EDT TUE MAY 10 2005 WVZ047-102145- RANDOLPH WV- 428 PM EDT TUE MAY 10 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHEASTERN POCAHONTAS COUNTY...OR ABOUT 16 MILES SOUTH OF ELKINS...MOVING NORTH NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE HARMAN. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND SMALL HAIL ARE ALL POSSIBLE WITH THIS STORM. 16
Local storm report, May 10, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL KENNA 38.68N 81.66W
05/10/2005 0.75 INCH JACKSON WV FIRE DEPT/RESCUE
&&
29The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 28 min |
| May 10, 4:08 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 52 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.